Kansas, 2002

Hail and Damaging Winds in Kansas, July 10, 2002

July 10, 2002 · NWS ICT · 15 events in 7 counties and zones

13 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 10, 3:00 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 10, 3:00 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT WED JUL 10 2002

TNGT:
SCT TSTMS GOING ONCE AGN ALG SFC CONVERGENCE BOUNDARIES. ATMOS
RATHER UNSTABLE WITH TRIPLE DIGIT HEAT AND 60-70 DEWPTS.  SUSPECT
STORMS WL DIMINISH AFT SUNSET...BUT STILL POTENTIAL FOR LINGERING/
ELEVATED STORMS OVNGT. SUSPECT TRUE FNT MAY HANG UP ACRS THE NRN
SXNS TNGT...ALTHO OUTFLOW/S/ WL BE MUCH FARTHER S.

THU-THU NGT:
GIVEN BASICALLY ZONAL FLOW AND COMPLEX THAT WL LKLY DVLP OVR IA
TNGT...SUSPECT FNT WL HANG SOMEWHERE IN THE MIDDLE OF THE FCST AREA.
IN FACT WNDS ACRS THE S SHUD TURN S AS OUTFLOW BNDRY WASHES OUT.
DEPENDING ON CLDS...TEMPS COULD BE EVEN WARMER...SPCLY ACRS THE S
AHD OF THE FNT.  TSTMS DURG THE AFT SHUD PUSH FNT THRU MOST OF AREA
DURG THE EVENING.  HOWEVER WITH POTENTIAL FOR  TSTMS IN THE EVE ACRS
THE S.  JUST NOW SURE EXACTLY WHERE FNT/PCPN WL BE AT 00Z.

FRI:
FNT SHUD BE OUT OF THE AREA IF CURRENT MODEL RUNS ARE CORRECT.
BELIEVE MRF/AVN IS TOO COOL AND LEANED TWRD THE ECMWF 850 TEMP
/1000-500 THICNESS VALUES.

SAT-SUN:
TEMPS/THICKNESSES FM 00Z MRF AND LTST ECMWF QUITE SIMILAR THIS
PERIOD...AND GENERALLY SUPPORT GOING FCST.  ONLY MINOR TWEAKS MADE.

MON-WED:
VRY LTL IF ANY AGREEMENT WITH ENSEMBLES DURG THIS PD.  THE PROBLEM
STEMS FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US
TROF.  SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE LURKING IN
THE FCST AREA...MORE LIKELY IN SE KS.  THIS MIGHT LEAD TO SCT
AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN ENSEMBLES...NOT ABT
TO PUT PCPN IN FCST ATTM.  WL CONT A GRADUAL WARMING TREND THRUT THE
PD.

FCSTID =HOWERTON
ICT   70  90  65  86 /  40  30  20  10
HUT   69  90  65  87 /  30  20  10   5
EWK   69  89  64  86 /  30  20  10   5
EQA   69  89  64  85 /  40  20  20  10
WLD   72  92  66  86 /  40  30  20  10
RSL   66  89  64  89 /  20  10  10   5
GBD   67  89  65  89 /  20  20  10   5
SLN   66  88  64  87 /  30  10  10   5
MPR   69  89  64  86 /  30  20  10   5
CFV   71  90  65  85 /  40  40  30  10
CNU   69  88  64  84 /  40  30  20  10
K88   68  88  64  84 /  40  30  20  10

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jul 10, 10:46 AM CST, 4 hours 31 minutes before
KSZ049-051>053-068>072-083-092>096-098>100-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT WED JUL 10 2002

...A SLIGHT CHANCE OF SEVERE WEATHER MAYBE POSSIBLE FOR
SOUTHEAST KANSAS TODAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE MID AFTERNOON
HOURS...MAINLY FOR AREAS ALONG AND EAST OF THE TURNPIKE...ANY STORMS
THAT DEVELOP WILL MOVE GENERALLY SOUTHEAST AT 20 MPH. HEAVY RAIN AND
STRONG GUSTY WINDS WILL BE THE MAIN THREAT WITH THIS ACTIVITY.

COVERAGE OF THUNDERSTORMS MAY BECOME MORE SCATTERED IN NATURE...AS
AN UPPER LEVEL DISTURBANCE MOVES CLOSER TO THE AREA LATER TODAY.
WIND PROFILES ALOFT AND HIGHER FREEZING LEVEL SUGGESTS DAMAGING
WINDS AS THE MAIN THREAT...HOWEVER STILL CANT TOTALLY RULE OUT
ISOLATED LARGE HAIL. AREA GREATEST AT RISK WILL BE MAINLY ALONG AND
EAST OF THE TURNPIKE.

A UPPER LEVEL WEATHER DISTURBANCE WILL MOVE SOUTHEAST FROM THE
NORTHERN PLAINS INTO IOWA TONIGHT. THE AIRMASS WILL BECOME UNSTABLE
AHEAD OF A COLD FRONT MOVING SOUTHEAST ACROSS SOUTH CENTRAL
NEBRASKA...WHICH WILL SLIDE SOUTHEAST INTO THE REGION TODAY.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS
EVENING...MAINLY FOR SOUTHEAST KANSAS.

JAKUB

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Rice

When
July 10, 3:17 PM CST
Where
Rice County, 1 mi N of Lyons
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -98.200

Thunderstorm Wind, Montgomery

When
July 10, 4:35 PM CST
Where
Montgomery County, Independence
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.233, -95.717

Trees and power lines downed.

Thunderstorm Wind, Reno

When
July 10, 4:45 PM CST
Where
Reno County, 10 mi S of Buhler
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.983, -97.767

Trees and power lines downed. Unspecified damage to a garage.

Thunderstorm Wind, Sedgwick

When
July 10, 4:54 PM CST
Where
Sedgwick County, 3 mi NW of Wichita
Measured
61 kt (70 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -97.367

Semi-trailer overturned at K96 and 199th St. West.

Thunderstorm Wind, Sedgwick

When
July 10, 4:55 PM CST
Where
Sedgwick County, Colwich
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.783, -97.533

Thunderstorm Wind, Sedgwick

When
July 10, 4:55 PM CST
Where
Sedgwick County, 5 mi W of Bentley
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
37.883, -97.617

Trees downed.

Thunderstorm Wind, Sedgwick

When
July 10, 4:55 PM CST
Where
Sedgwick County, 2 mi W of Bentley
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.883, -97.550

Pivot irrigation unit damaged.

Thunderstorm Wind, Sedgwick

When
July 10, 5:00 PM CST
Where
Sedgwick County, Colwich
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.783, -97.533

Thunderstorm Wind, Cowley

When
July 10, 5:45 PM CST
Where
Cowley County, 4 mi W of Burden
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.817

Thunderstorm Wind, Kingman

When
July 10, 6:00 PM CST
Where
Kingman County, Spivey
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.450, -98.167

Thunderstorm Wind, Kingman

When
July 10, 6:10 PM CST
Where
Kingman County, 2 mi E of Zenda
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.450, -98.250

Trees downed and windows blown out of house.

Thunderstorm Wind, Harper

When
July 10, 6:52 PM CST
Where
Harper County, Danville
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -97.900

Power lines, power poles and trees downed.

Thunderstorm Wind, Harper

When
July 10, 6:52 PM CST
Where
Harper County, Anthony
Measured
56 kt (64 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.033

Numerous power lines, power poles, and trees downed.

Hail, Cowley

When
July 10, 6:58 PM CST
Where
Cowley County, 1 mi E of Arkansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.033

Thunderstorm Wind, Harper

When
July 10, 7:05 PM CST
Where
Harper County, 6 mi S of Anthony
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.067, -98.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305211, 5305222, 5305212, 5305215, 5305213, 5305224, 5305225, 5305214, 5305217, 5305216, 5305223, 5305219, 5305220, 5305218, 5305221.